MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; FUNDUS GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; FUNDUS GRASPER
Model Number 478058-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the fundus grasper instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed and replicated the reported complaint of ¿the fundus grasper fell apart¿.The fundus grasper instrument was found to have the plastic proximal clevis broken causing the grip tip and the grip pin to be dislodged.There were no broken pieces missing.The root cause of the broken instrument proximal clevis is typically attributed to the misuse/mishandling, such as excess force applied to the distal end of the instrument.The instrument had 8 lives remaining.Event verification: a remote/ tableau log review was conducted, which resulted in the following findings: the logs show the customer used the fundus grasper instrument part# 478058-03 lot# n10180321-0001 on 10/07/2021 with system sk0301.The customer then replaced the instrument with fundus grasper instrument part# 478058-03 lot# n10200907-0002.It was noted that fundus grasper instrument lot# n10180321-0001 was last used on (b)(6) 2021 with system sk0301 and had 8 lives remaining.This last usage of the device per the log review matches the reported event date, indicating that the instrument was not used after the date of the reported event.System log review: a review of the site's system logs for the reported procedure date was conducted by the rpms analyst.Investigation revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, the doctor grasped the gallbladder and as he was retracting the gallbladder up over the liver, the fundus grasper instrument fell apart.It was noted that one jaw fell into the abdomen and the other jaw was very loose and floppy.An endopouch was introduced into the abdomen so that the broken part could be removed safely and the fundus grasper instrument with the floppy jaws was watched out with the camera as it was carefully removed.An x-ray was taken and nothing was found to be left behind.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the robotic coordinator and obtained the following additional information: the robotic coordinator informed that the below information was given to her from the surgeon as she only walked into the case after the fragment had fallen into the patient.The robotic coordinator informed that she was unaware if the fundus grasper instrument was inspected prior to use.At the time of the reported issue, it was stated that the surgeon had just placed the instrument into the system and had grasped the gallbladder when the instrument broke.As a result, the surgeon was unable to further use the instrument.It was unknown if any instrument collision occurred.The robotic coordinator informed the instrument was never removed during the case prior to the breakage as it had only been installed for the first time.Upon final removal of the fundus grasper instrument, the staff straightened the wrist and no resistance was felt as it went through the cannula.It was unknown if there was any damage observed on the cannula or instrument after it¿s removal.The robotic coordinator informed that all fragments were retrieved and that a flat abdomen lateral x-ray was taken to confirm.No additional surgical procedure were required.The robotic coordinator was not aware of the patient returning after the case due to any post-surgical complications related to retaining a foreign object.The instrument and fragments will be returning for analysis.No video/image was available for review.The procedure was completed robotically with no patient injury or harm.

Brand Name
SINGLE-SITE
Common Device Name
FUNDUS GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16928208
Report Number2955842-2023-13624
Device Sequence Number20566646
Product Code NAY
UDI-Device Identifier00886874113622
UDI-Public(01)00886874113622(10)N10180321
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478058-03
Device Catalogue Number478058
Device Lot NumberN10180321 0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/07/2021
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/20/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age6 MO
Patient SexMale